Hypersensitivity to antiepileptic drugs in children

Hypersensitivity to antiepileptic drugs in children

Abstract

Background

Antiepileptic drugs (AEDs) are widely used for the treatment of epilepsy, but they can be associated with the development of mainly delayed/non-immediate hypersensitivity reactions (HRs). Although these reactions are usually cutaneous, self-limited, and spontaneously resolve within days after drug discontinuation, sometime HR reactions to AEDs can be severe and life-threatening.

Aim

This paper seeks to show examples on practical management of AED HRs in children starting from a review of what it is already known in literature.

Results

Risk factors include age, history of previous AEDs reactions, viral infections, concomitant medications, and genetic factors. The diagnostic workup consists of in vivo (intradermal testing and patch testing) and in vitro tests [serological investigation to exclude the role of viral infection, lymphocyte transformation test (LTT), cytokine detection in ELISpot assays, and granulysin (Grl) in flow cytometry. Treatment is based on a prompt drug discontinuation and mainly on the use of glucocorticoids.

Conclusion

Dealing with AED HRs is challenging. The primary goal in the diagnosis and management of HRs to AEDs should be trying to accurately identify the causal trigger and simultaneously identify a safe and effective alternative anticonvulsant. There is therefore an ongoing need to improve our knowledge of HS reactions due to AED medications and in particular to improve our diagnostic capabilities.

From the same author